Alert archive / California / Small Craft Advisories in 2024

Small Craft Advisory 89, NWS Eureka, CA

August 22, 2024

NWS Eureka, CA issued this small craft advisory at Aug 22, 2024, 2:11 PM PDT. It took effect at Aug 23, 2024, 9:00 AM PDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Aug 22, 2024, 2:11 PM PDT (21:11 UTC)
In effect from
Aug 23, 2024, 9:00 AM PDT
Expired
Aug 23, 2024, 10:00 PM PDT
In force
13 hr
Issued by
NWS Eureka, CA

The text

As transmitted.

655 
WHUS76 KEKA 222111
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
211 PM PDT Thu Aug 22 2024

PZZ450-470-230515-
/O.NEW.KEKA.SC.Y.0089.240823T1600Z-240824T0500Z/
Pt St George to Cape Mendocino out 10 nm-
Pt St George to Cape Mendocino 10 to 60 nm-
211 PM PDT Thu Aug 22 2024

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 AM TO 10 PM PDT FRIDAY...

* WHAT...South winds 10 to 20 kt with gusts up to 30 kt and seas 5
  to 8 feet expected with a chance for showers and thunderstorms
  generating gusty winds as well.

* WHERE...Pt St George to Cape Mendocino out 10 nm and Pt St 
  George to Cape Mendocino 10 to 60 nm.

* WHEN...From 9 AM to 10 PM PDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
5 follow-up statements
423 
WHUS76 KEKA 230332
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
832 PM PDT Thu Aug 22 2024

PZZ450-470-231145-
/O.CON.KEKA.SC.Y.0089.240823T1600Z-240824T0500Z/
Pt St George to Cape Mendocino out 10 nm-
Pt St George to Cape Mendocino 10 to 60 nm-
832 PM PDT Thu Aug 22 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 AM TO 10 PM PDT
FRIDAY...

* WHAT...South winds 10 to 20 kt with gusts up to 30 kt and seas 
  5 to 8 feet expected.

* WHERE...Pt St George to Cape Mendocino out 10 nm and Pt St 
  George to Cape Mendocino 10 to 60 nm.

* WHEN...From 9 AM to 10 PM PDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
869 
WHUS76 KEKA 230954
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
254 AM PDT Fri Aug 23 2024

PZZ450-470-231800-
/O.CON.KEKA.SC.Y.0089.240823T1600Z-240824T0500Z/
Pt St George to Cape Mendocino out 10 nm-
Pt St George to Cape Mendocino 10 to 60 nm-
254 AM PDT Fri Aug 23 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING
TO 10 PM PDT THIS EVENING...

* WHAT...South winds 10 to 20 kt with gusts up to 30 kt and seas 
  5 to 8 feet expected.

* WHERE...Pt St George to Cape Mendocino out 10 nm and Pt St 
  George to Cape Mendocino 10 to 60 nm.

* WHEN...From 9 AM this morning to 10 PM PDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
975 
WHUS76 KEKA 231536
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
836 AM PDT Fri Aug 23 2024

PZZ450-470-232345-
/O.CON.KEKA.SC.Y.0089.240823T1600Z-240824T0500Z/
Pt St George to Cape Mendocino out 10 nm-
Pt St George to Cape Mendocino 10 to 60 nm-
836 AM PDT Fri Aug 23 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM PDT THIS
EVENING...

* WHAT...South winds 10 to 20 kt with gusts to 30 kt and seas 5 
  to 8 feet expected.

* WHERE...Pt St George to Cape Mendocino out 10 nm and Pt St 
  George to Cape Mendocino 10 to 60 nm.

* WHEN...Until 10 PM PDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
807 
WHUS76 KEKA 232122
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
222 PM PDT Fri Aug 23 2024

PZZ450-470-240500-
/O.CON.KEKA.SC.Y.0089.000000T0000Z-240824T0500Z/
Pt St George to Cape Mendocino out 10 nm-
Pt St George to Cape Mendocino 10 to 60 nm-
222 PM PDT Fri Aug 23 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM PDT THIS
EVENING...

* WHAT...Southwest winds 10 to 20 kt with gusts up to 30 kt and
  seas 5 to 8 feet with a chance for showers and thunderstorms 
  generating gusty winds as well.

* WHERE...Pt St George to Cape Mendocino out 10 nm and Pt St 
  George to Cape Mendocino 10 to 60 nm.

* WHEN...Until 10 PM PDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
581 
WHUS76 KEKA 240432
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
932 PM PDT Fri Aug 23 2024

PZZ450-470-240545-
/O.EXP.KEKA.SC.Y.0089.000000T0000Z-240824T0500Z/
Pt St George to Cape Mendocino out 10 nm-
Pt St George to Cape Mendocino 10 to 60 nm-
932 PM PDT Fri Aug 23 2024

...SMALL CRAFT ADVISORY WILL EXPIRE AT 10 PM PDT THIS EVENING...

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this small craft advisory went out at Aug 22, 5:45 AM PDT, 8 hours 26 minutes earlier.

Area forecast discussion, Aug 22, 5:45 AM PDT, 8 hours 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
545 AM PDT Thu Aug 22 2024

.SYNOPSIS...An unseasonably cold upper low will bring cool
temperatures and measurable precipitation to the area Thursday
through Saturday. Temperatures expected to warm again late this
weekend into next week.

&&

.DISCUSSION...High clouds and disorganized low level stratus are
beginning to move onshore as a deep upper trough continues its
descent into the PNW. Model reflectivity guidance indicates the
first swaths of cold frontal rainfall will impact the Humboldt/Del
Norte coasts during the next few hours, although QPF will initially
be limited to a few tenths of an inch. Temperature wise, mid-range
ensembles are still trending well below climatological norms, with
interior highs remaining largely in the low to mid 70s; HREF
probabilities of reaching 80 degrees remain <50% in far SE Lake
county. Wind gusts, however, will be heightened behind the leading
frontal boundary. Short range models indicate 15 to 25 mph gusts
in SE Mendocino and Lake counties by late afternoon, with gusts
exceeding 30 mph possible on exposed terrain. With min RH values
exceeding 50% across the interior, heightening fire weather
concerns will be largely mitigated despite these wind gusts.

Day 2 SPC thunderstorm outlook extends a bit further into
Mendocino, western Trinity, Humboldt and Del Norte Counties early
Friday into early Saturday as the cold closed low becomes
vertically stacked over NW California and SW Oregon. Even cooler
temperatures in the mid 60's are expected across the interior on
Friday as probabilities of exceeding 70 stay low even in the
valleys. Interior valley lows also have a high probability of
dipping into the 30's both Friday and Saturday morning. Greatest
instability appears to initially stay offshore, with isolated
convection and thunder possible within heavier bands of showers in
Humboldt and Del Norte counties Friday afternoon and evening.
Higher rainfall amounts 0.75 to 1 inch are possible, as WPC
highlights the greatest 12hr QPF on WSW windward facing slopes
late Friday afternoon. Locally higher amounts 1.25 to 1.50 are
possible within the higher peaks of the Coast Range. Once again,
strong gusts 15 to 25 mph are expected across the CWA, especially
at higher elevations as the low moves onshore. Convection
potential will lessen and shift into Trinity County early Saturday
as the axis of the low shifts eastward.

Rain will taper off through the day Saturday as high pressure builds
back into the area, leading to another period of warm and dry
weather next week.

&&

.AVIATION...An approaching frontal boundary with a deep trough in
tow, brings moisture, gusty winds and rain to the north coast. KCEC
profiles show a saturated vertical column by day break with high
resolution models showing additional rain by early morning Friday
and afternoon. Deterministic models are in somewhat of an agreement
as far as timing but not so much in regards to coverage. Lower
ceilings at KCEC and KACV will come down and bring flight categories
into IFR/LIFR. KACV is seeing similar signaling with morning and
afternoon precipitation for the next 48 hours. Otherwise, KUKI will
have prevailing VFR categories with gusty winds by the afternoon.
/EYS

&&

.MARINE...Small craft conditions will ease by sunrise
this morning as fresh northerly winds diminish in the southern
waters. An approaching low pressure system will be ushered in by a
weak frontal boundary. Light winds out of the northwest will veer
southerly as cyclonic motion dominates the prevailing winds and
pressure profile. Precipitation is likely over the northern waters
today, spreading to the southern waters by Friday early morning.
Sustained winds at 20 kts or more with gusts up to 30 kts, will fill
the northern waters about 20 miles offshore with areas to include
the northern inner waters, Friday morning. A long to mid period west-
northwest swell will also arrive on Friday. Northerlies will then
begin a slow strengthening trend Sunday by the late afternoon.
Stronger northerlies are probable next week with the return of high
pressure.

&&

.FIRE WEATHER...A cold upper low will continue to descend into
the region. Breezy westerly winds will be strongest in southern
Lake County this afternoon with gusts to 30 mph possible following
a frontal boundary. RH values will be higher today, but will
likely drop to 35 to 45 percent in the afternoon across interior
Trinity and Lake County; elevated fire weather conditions are
possible with these wind gusts, but will continue to remain a
headline given increasing RHs. Showers and isolated thunderstorms
are possible north of Cape Mendocino Friday into early Saturday,
although it is likely that any storms will be accompanied by
wetting rains. Overall the risk of convection remains fairly
marginal.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
None.
NORTHWEST CALIFORNIA COASTAL WATERS...
None.
&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

Nearby

Small Craft Advisories in California, 2024Every small craft advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.